Nevada, 2003

Damaging Wind in Nevada, August 19, 2003

August 19, 2003 · NWS VEF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE AUG 19 2003

.SYNOPSIS...SOUTHERLY FLOW WILL BRING A MOIST AND UNSTABLE AIRMASS
INTO THE AREA TONIGHT AND WEDNESDAY. THIS WILL RESULT IN A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE MOHAVE DESERT AND SOUTHERN GREAT
BASIN THROUGH THURSDAY. SOUTHWEST FLOW WILL BEGIN TO DRY THINGS OUT
A BIT FRIDAY.

&&

.SHORT TERM...DEEP SOUTH TO SOUTHEAST FLOW WILL CONTINUE TO BRING
INCREASING MOISTURE INTO THE FORECAST AREA TONIGHT AND WEDNESDAY.
VORT MAX NOW OVER SOUTH CENTRAL ARIZONA IS PROGGED BY THE MODELS TO
MOVE NORTH TO NORTHWEST THROUGH THE AREA TONGHT AND WEDNESDAY WHICH
WILL HELP PROVIDE SOME LIFT DESPITE POTENTIAL LACK OF SUNSHINE.
CONVECTION ACROSS THE NORTHERN ZONES WILL LIKELY DIMINISH AFTER
SUNSET AND WILL JUST MENTION A SLIGHT CHANCE OF EVENING
THUNDERSTORMS THERE. ELSEWHERE...THE ACTIVITY COULD CONTINUE ALL
NIGHT AS A RESULT OF THE MOISTURE AND VORTICITY ADVECTION. WILL GO
WITH CHANCE WORDING ALL NIGHT LONG IN THOSE ZONES. WITH MOIST AND
UNSTABLE AIRMASS COMBINED WITH VORT MAX WEDNESDAY...WILL GO WITH
BROAD BRUSH 30 PERCENT CHANCE FOR ALL ZONES. CLOUD COVER MAY LIMIT
CONVECTION TO SOME EXTENT SO AM RELUCTANT TO GO WITH HIGHER POPS.
MODELS KEEP MOISTURE AND INSTABILITY IN PLACE ALL NIGHT WEDNESDAY
NIGHT SO WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS ALL ZONES. GFS
QUITE UNSTABLE AND STILL FAIRLY MOIST THURSDAY. DO NOT SEE ANY
DYNAMIC SUPPORT SO WILL NOT GO ANY HIGHER THAN 30 PERCENT BUT WILL
HAVE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL ZONES.
SOUTHWEST FLOW DEVELOPS ON FRIDAY WITH GFS INDICATING SOME PRETTY
GOOD DRYING BEGINNING. WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS
FOR THE EASTERN THIRD TO HALF OF THE FORECAST AREA AND LEAVE IT DRY
FROM ROUGHLY LAS VEGAS WESTWARD. TEMPERATURES WILL BE RELATIVELY
COOL WEDNESDAY AND THURSDAY WITH SOME WARMING BY FRIDAY.

&&

.LONG TERM...ON SATURDAY...AN ELONGATED REGION OF HIGH PRESSURE IS
FORECAST TO STRETCH FROM ARIZONA TO EASTERN NEBRASKA WITH AN UPPER
TROUGH ENTERING THE NORTHWEST COAST. SOUTHERLY FLOW AND THE BEST
INSTABILITY CONTINUES OVER THE SOUTHEASTERN CWA SATURDAY WITH THE
REST OF THE FORECAST AREA UNDER A DRIER SOUTHWEST FLOW. HAVE THUS
KEPT ISOLATED TYPE POPS IN PORTIONS OF MOHAVE COUNTY AND THE REST OF
THE AREA DRY. SUNDAY THROUGH TUESDAY...THE HIGH SHIFTS WEST TO A
POSITION NEARLY OVERHEAD WHICH SHOULD HELP SUPPRESS ANY CONVECTION
DURING THIS TIME PERIOD. TEMPERATURES ARE EXPECTED TO WARM TO NEAR
NORMAL BY SUNDAY.

&&

.LAS...NONE.
&&

HARRISON/SALMEN
Hazardous weather outlook, Aug 19, 6:00 AM PST, 9 hours 42 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
700 AM PDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

NO WIDESPREAD HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...AN UPPER LEVEL LOW NEARING THE CALIFORNIA COAST WILL PUSH
A SIGNIFICANT AMOUNT OF MOISTURE WELL INTO NEVADA WEDNESDAY AND
THURSDAY WHICH WILL LEAD TO SCATTERED THUNDERSTORMS. WHILE THE
STORMS SHOULD MOVE AT RELATIVELY BRISK PACE...THERE IS A CHANCE
FOR ISOLATED FLASH FLOODING IF SOME OF THE STORMS REPEATEDLY
PASS OVER THE SAME LOCATION.

The radar

The Las Vegas radar (KESX), 57 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 19, 3:42 PM PST to 4:10 PM PST
Where
Clark County, Las Vegas
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
36.167, -115.150

Winds gusting to 50 mph blew down several trees in northwest Las Vegas. Visibility was reduced to below a quarter mile due to the blowing dust and debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378066.